alarm-ringing ambulance angle2 archive arrow-down arrow-left arrow-right arrow-up at-sign baby baby2 bag binoculars book-open book2 bookmark2 bubble calendar-check calendar-empty camera2 cart chart-growth check chevron-down chevron-left chevron-right chevron-up circle-minus circle city clapboard-play clipboard-empty clipboard-text clock clock2 cloud-download cloud-windy cloud clubs cog cross crown cube youtube diamond4 diamonds drop-crossed drop2 earth ellipsis envelope-open envelope exclamation eye-dropper eye facebook file-empty fire flag2 flare foursquare gift glasses google graph hammer-wrench heart-pulse heart home instagram joystick lamp layers lifebuoy link linkedin list lock magic-wand map-marker map medal-empty menu microscope minus moon mustache-glasses paper-plane paperclip papers pen pencil pie-chart pinterest plus-circle plus power pushpin question rain reading receipt recycle reminder sad shield-check smartphone smile soccer spades speed-medium spotlights star-empty star-half star store sun-glasses sun tag telephone thumbs-down thumbs-up tree tumblr twitter user users wheelchair write yelp youtube

Are Over-the-Counter Eye Drops Safe?

 

Is it safe to use over-the-counter (OTC) eye drops?

Because something is labeled as OTC, many people think there aren’t any possible adverse side effects because it isn’t a prescription medication. This is not always the case. OTC medications can and do have side effects, and sometimes can make the problem worse.

Example #1

A person feels like their eyes are scratchy and assume it must be from their seasonal allergies that usually occur in the spring. Therefore, they pick up an OTC allergy eye drop to use for their scratchy eyes. They also continue to take OTC Claritin to manage their sinus allergy symptoms.

What seems like a harmless decision of adding allergy eye drops is actually making the situation worse! What this allergy sufferer is not aware of is the dry eye side effect that their Claritin creates. That is where the “scratchy” feeling is coming from with their eyes. By adding another allergy medication, in the form of an OTC allergy eye drop, they are just compounding the dry eye side effect.

This is why it is important to see your optometrist if you do indeed have a discomfort problem with your eyes. You may be accidentally doing something to make it worse, without realizing it!

Example #2

A person feels like their eyes are often red. Therefore, they pick up some OTC Visine eye drops to “get the red out”. They use the drop several times a day, every day. At first it seems to help, but then their eyes continue to get even more red than they were before. They assume they have gotten used to the drop, so they continue to use it even more frequently than before.

This is why it is important to read dosing instructions on all medications; even the OTC ones. What many people don’t realize is that these eye drops that “get the red out” are not to be used excessively or for an extended period. Doing so can result in a phenomenon known as rebound redness, where your eyes will become more red than they started with. There are other side effects connected with these types of eye drops as well, including dilation.

Just another reminder that if you are having a problem with red eyes that you should consult with your optometrist.

Bottom Line

While OTC medications do have their use and place in society, they aren’t without side effects or warnings. It is a good idea to consult with your optometrist first before starting any OCT eye drop medication.

At Vision Source Mandan, we routinely take same-day appointments for sudden eye problems such as red eyes or scratchy eyes.

 

 

Top image by Flickr user chrstphre campbell (location) used under Creative Commons Attribution-Sharelike 4.0 License. Image has been cropped and modified from original. Image rights state commercial use and modifications allowed when image was obtained on 04/11/2017.

The content on this blog is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of qualified health providers with questions you may have regarding medical conditions.